Confused about medications and what to do

Discussion in 'General Parenting' started by Got2Sleep, Jun 4, 2007.

  1. Got2Sleep

    Got2Sleep New Member

    Well, nothing new with Bradon, meaning medications are once again out of whack. He is taking 750mg Depakote BID...he is 6..weighs in at 41lbs. Well, the last 2 weeks have been heck! to put it mildly, and we had a blood draw done Friday to check Depakote levels.

    Depakote level was 30! 30! They want it above 100 for BiPolar (BP) symptoms and his is 30! Also, his liver enzymes were elevated. UGH!!

    We are between docs...actually have a tele-health appointment tomorrow with an old one who is coming back to the team, then see her on June 11th(yes, again we are drivng 6 hrs, but staying in state!) so...I really didnt know where to turn. I went ahead and faxed to this doctor and she emailed me back that yes, his liver numbers are high, but still within limits for both the Depakote and Seroquel, so she wants to increase his Depakote and have a re-draw in 5 days.

    So, now we are up to 750mg am, 250mg noon, and 1000mg pm. 2000mg total a day! I am in denial, shock, disbelief...I dont know.

    I keep telling myself that I have to trust someone. She gets paid the big bucks for a reason...I can only do what I can do...and we know something has to give. So, for now..we are going to up the doses and have the re-draw then make a decision on what to do from there.

  2. DDD

    DDD Well-Known Member

    Just sending supportive thoughts and hugs your way. I am a zillion years older than you and I still can't cope with the
    confusion about medications and the decisions on what to do. It makes
    you wish you had gone to medication School, doesn't it? DDD
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    He is 6? and on 2000 mgs of depakote! Good lord.

    I thought that was a huge amount when my son was on 2000 mgs when he was on it at 15 and weighed over 200! He had to come off it by the way because he had a rare reaction that caused his wbc to drop drastically.

    Heavens though...thats alot of depakote for a lil boy! One thing you can do if you get worried about levels is run to the ER for level checks. We had to do that several times over the years.
  4. Steely

    Steely Active Member

    That is an adult dose - and his liver enzymes are elevated? might get a second opinion if you can. If not, maybe get his blood checked weekly?

    Hang in there....I know how hard it is, but it will get better soon.
  5. GoingNorth

    GoingNorth Crazy Cat Lady

    Yikes. That seems like a lot of Depakote for one so little. I'm an adult, weigh around 180 and take 2250mg of Depakote to maintain therapeutic blood levels. It sounds to me like he's not able to metabolize the Depakote properly hence low blood levels and high liver levels. I'd opt for the second opinion in a hurry.
  6. smallworld

    smallworld Moderator

    I agree with Amber and GoingNorth. You may very well have to consider another mood stabilizer. I imagine going higher on the Depakote may just drive his liver enzyme levels even higher, and he still may not reach a therapeutic Depakote dose.

    Has he ever tried a different mood stabilizer?